Alabama, 2006

Lightning Strike in Alabama, May 10, 2006

May 10, 2006 · NWS BMX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 2:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 10, 2:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...RETRANSMIT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT WED MAY 10 2006

.SHORT TERM...
STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK ACROSS CENTRAL
ALABAMA THIS AFTERNOON. SEVERAL REPORTS OF DAMAGING WINDS...
HAIL...AND FLASH FLOODING HAVE BEEN RECEIVED. TWO LINES OF
THUNDERSTORMS EXIST WITH THE SOUTHERN LINE BEING THE MOST
IMPRESSIVE ONE. BELIEVE THIS SOUTHERN LINE IS STEALING THE INFLOW
FOR THE NORTHERN LINE SO EXPECT THIS ONE TO REMAIN BELOW SEVERE
LIMITS. A DISTINCT BOUNDARY EXISTS WEST TO EAST FROM LUFKIN TX TO
AUBURN AL. ALONG THIS BOUNDARY...SHOWERS AND THUNDERSTORMS HAVE
ERUPTED AND WILL CONTINUE OVER THE NEXT SEVERAL HOURS. BELIEVE THE
BEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF THIS
BOUNDARY WHERE THE ATMOSPHERE REMAINS VERY UNSTABLE. THIS THOUGHT
IS ILLUSTRATED NICELY IN THE NEW DAY ONE SEVERE OUTLOOK ISSUED BY
SPC AS THE MODERATE RISK ONLY INCLUDES AREAS SOUTH OF INTERSTATE
20 AND WEST OF INTERSTATE 65.

COLD FRONT IS CURRENTLY ON THE ARKANSAS SIDE OF THE MISSISSIPPI
RIVER. BELIEVE THE AREA WILL EXPERIENCE ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS WITH THE FRONT. NORTHWEST MISSISSIPPI IS
CURRENTLY REPORTING CLEAR SKIES AHEAD OF THE FRONT SO WITH THE
FORCING OF THE FRONT AND AN UPPER LEVEL SHORTWAVE APPROACHING...
REDEVELOPMENT IS DEFINITELY POSSIBLE LATE THIS AFTERNOON AND
EVENING. TIMING OF THE FRONT IS CURRENTLY AROUND 10 PM AT THE
MISSISSIPPI-ALABAMA STATE LINE...MIDNIGHT ALONG INTERSTATE
65...AND 3AM MISSISSIPPI-GEORGIA STATE LINE.

ONCE THE FRONT PUSHES THROUGH THE AREA OVERNIGHT...HIGH PRESSURE
BEGINS TO PUSH INTO THE AREA. MUCH DRIER AND COOLER AIR WILL
FILTER INTO THE AREA. IN FACT...TEMPERATURES WILL BE WELL BELOW
SEASONAL NORMALS.

.LONG TERM...
ANOTHER COLD FRONT WILL PUSH THROUGH THE STATE ON SATURDAY
BRINGING A CHANCE OF RAIN. DECIDED TO CONTINUE CHANCE POPS FOR
SATURDAY AND SATURDAY NIGHT. ONCE THIS COLD FRONT PUSHES THROUGH
THE AREA...ANOTHER REINFORCING SHOT OF COLD AIR WILL MOVE INTO THE
AREA. A STRONG UPPER LEVEL LOW WILL SPIN OVER THE EASTERN U.S. ON
SUNDAY AND BEYOND. THIS WILL TRANSLATE INTO WELL BELOW NORMAL
TEMPERATURES THROUGH WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  72  44  73 /  90  10  10   0
ANNISTON    58  73  45  75 /  90  10  10   0
BIRMINGHAM  55  73  46  75 /  90  10  10   0
TUSCALOOSA  55  74  46  77 /  80  10   0   0
CALERA      59  73  47  76 /  90  10   0   0
AUBURN      61  72  49  74 /  80  10  10   0
MONTGOMERY  60  74  50  77 /  90   0  10   0
TROY        65  75  48  78 /  80  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH IN EFFECT FOR AREAS ALONG AND WEST OF
INTERSTATE 65.

&&

KNS/99
Hazardous weather outlook, May 10, 4:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT WED MAY 10 2006

ALZ011>015-017>050-111200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 PM CDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS EVENING AND TONIGHT.

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE ALONG AND SOUTH OF A
LINE FROM ALICEVILLE...TO PRATTVILLE...TO AUBURN THROUGH AT
LEAST MIDNIGHT. ADDITIONAL THUNDERSTORMS MAY REDEVELOP THIS EVENING
ACROSS WEST MISSISSIPPI ALONG THE COLD FRONT AND MOVE ACROSS CENTRAL
ALABAMA.  SOME UNCERTAINTY STILL EXISTS IN WHETHER THESE
THUNDERSTORMS WILL DEVELOP.  IF THESE THUNDERSTORMS DO MATERIALIZE...
THE STORMS WILL LAST THROUGH MIDNIGHT FOR AREAS WEST OF INTERSTATE
65...AND UNTIL 3 AM FOR AREAS EAST OF INTERSTATE 65.

CURRENTLY...THE MAIN THREAT FOR AREAS SOUTH OF LINE FROM
ALICEVILLE...TO PRATTVILLE...TO AUBURN WILL BE DAMAGING WINDS...
HAIL...AND ISOLATED TORNADOES. ADDITIONALLY...MANY AREAS WILL SEE
FLASH FLOODING AS THE AREA IS ALREADY SATURATED FROM RAINS OVER THE
PAST 24 HOURS.

AS THE COLD FRONT APPROACHES THE AREA THIS EVENING...ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY REDEVELOP AND MOVE ACROSS NORTH AND
CENTRAL ALABAMA.  THESE THUNDERSTORMS ALSO HAVE THE POSSIBILITY TO
BE STRONG TO SEVERE WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND
LARGE HAIL.  THE COLD FRONT WILL REACH MISSISSIPPI-ALABAMA STATE
LINE AROUND 10 PM...MIDNIGHT ALONG INTERSTATE 65...AND 3AM
MISSISSIPPI-GEORGIA STATE LINE.  ADDITIONAL FLASH FLOODING PROBLEMS
MAY ARISE LATER TONIGHT IF THESE THUNDERSTORMS DEVELOP.

PLEASE STAY TUNED FOR THE LATEST WEATHER UPDATES.  BE READY AND KNOW
WHAT TO DO IF A WARNING IS ISSUED...AND DO NOT DRIVE INTO FLOODED
ROADS.  TURN AROUND...DONT DROWN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

WINDS WILL BECOME GUSTY ON THURSDAY...IN THE WAKE OF THE COLD FRONTAL
PASSAGE.  GUSTS AS HIGH AS 35 MPH CAN BE EXPECTED...AND A LAKE
WIND OR WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE NECESSARY THROUGH TONIGHT.

KNS/99

In the hours before

Special weather statement, May 10, 3:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
431 PM CDT WED MAY 10 2006

ALZ039-102200-
MARENGO-
431 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO COUNTY UNTIL 500
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SWEET WATER...MOVING EAST AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SWEET WATER...SHILOH
AND MAGNOLIA THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

12/SIRMON
Special weather statement, May 10, 3:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
441 PM CDT WED MAY 10 2006

ALZ030-102215-
SUMTER-
441 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SUMTER COUNTY UNTIL 515 PM
CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME NORTHWESTERN CHOCTAW COUNTY...MOVING EAST
AT 45 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR THROUGH 515 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

12/SIRMON
Local storm report, May 10, 3:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
443 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     OPELIKA                 32.65N 85.38W
05/10/2006                   LEE                AL   EMERGENCY MNGR

            TREES DOWN ON LEE ROAD AND 173.

0408 PM     HAIL             1 NE OPELIKA            32.66N 85.37W
05/10/2006  E1.00 INCH       LEE                AL   EMERGENCY MNGR

            QUARTER SIZED HAIL JUST NORTHEATS OF OPELIKA.

0412 PM     HAIL             OPELIKA                 32.65N 85.38W
05/10/2006  E0.25 INCH       LEE                AL   EMERGENCY MNGR

            PEA SIZED HAIL ON HWY 280...LEE ROAD AND 137.

&&

DCW
Local storm report, May 10, 3:44 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
444 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 AM     TSTM WND DMG     HALEYVILLE              34.24N 87.62W
05/10/2006                   WINSTON            AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN IN HALEYVILLE.

&&

DCW
Local storm report, May 10, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
448 PM CDT WED MAY 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     FORT MITCHELL           32.34N 85.02W
05/10/2006                   RUSSELL            AL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN IN FT. MITCHELL

&&

DCW
Special weather statement, May 10, 3:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
458 PM CDT WED MAY 10 2006

ALZ049-050-102245-
BARBOUR-PIKE-
458 PM CDT WED MAY 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE AND BARBOUR COUNTIES
UNTIL 545 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
LINE OF SHOWERS AND THUNDERSTORMS ACROSS NORTHERN PIKE AND NORTHERN
BARBOUR COUNTIES...MOVING SOUTHEAST AT 30 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE...
CLIO...LOUISVILLE...CLAYTON...TEXASVILLE AND EUFAULA THROUGH 545 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Elmore

When
May 10, 4:00 PM CST
Where
Elmore County, 5 mi S of Wetumpka
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Lightning caused a fire that heavily damaged the attic of a home in the Redland Community.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5512294.